Additive Patterns in Multiplicative Subgroups

Noga Alon, Jean Bourgain

Research output: Contribution to journalArticlepeer-review

12 Scopus citations


The study of sum and product problems in finite fields motivates the investigation of additive structures in multiplicative subgroups of such fields. A simple known fact is that any multiplicative subgroup of size at least q 3/4 in the finite field F q must contain an additive relation x + y = z. Our main result is that there are infinitely many examples of sum-free multiplicative subgroups of size Ω(p 1/3) in prime fields F p. More complicated additive relations are studied as well. One representative result is the fact that the elements of any multiplicative subgroup H of size at least q 3/4+o(1) of F q can be arranged in a cyclic permutation so that the sum of any pair of consecutive elements in the permutation belongs to H. The proofs combine combinatorial techniques based on the spectral properties of Cayley sum-graphs with tools from algebraic and analytic number theory.

Original languageEnglish (US)
Pages (from-to)721-739
Number of pages19
JournalGeometric and Functional Analysis
Issue number3
StatePublished - Jun 2014
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Analysis
  • Geometry and Topology


Dive into the research topics of 'Additive Patterns in Multiplicative Subgroups'. Together they form a unique fingerprint.

Cite this